Kansas, 2015Tornado and Hail in Kansas, June 25 to 28, 2015
June 25 to 28, 2015 · NWS DDC · 23 events in 6 counties and zones
An MCS in northwest flow aloft moved out across the plains. Early on though widely scattered thunderstorms in a very unstable airmass were able to produce severe weather, including a landspout tornado that was highly visible and which moved across a lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS in northwest flow aloft moved out across the plains. Early on though widely scattered thunderstorms in a very unstable airmass were able to produce severe weather, including a landspout tornado that was highly visible and which moved across a lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 2:42 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 25, 2:42 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU JUN 25 2015
...UPDATED SHORT TERM SECTION...
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CDT THU JUN 25 2015
TIMING, LOCATION, AND STRENGTH OF A MESOSCALE CONVECTIVE SYSTEM
(MCS) TONIGHT ARE THE MAIN CHALLENGES. ON THE SYNOPTIC SCALE, A
NORTHWEST FLOW MID TROPOSPHERIC PATTERN CONTINUED ACROSS THE
NORTHERN HIGH PLAINS, WITH A SOMEWHAT COHERENT SHORTWAVE TROUGH
INDICATED BY AFTERNOON WATER VAPOR LOOP OVER NORTHEASTERN WYOMING.
WITHIN THE FAVORABLE ASCENT REGION AHEAD OF THIS WAVE, THERE WAS A
SMALL MCS MOVING SOUTHEAST ACROSS THE WESTERN NEBRASKA SANDHILLS
WHERE VERY LARGE HAIL WAS BEING REPORTED EARLY IN THE AFTERNOON.
BOTH OF THE NCEP WRF MODELS (THE ARW CORE AND THE NMMB CORE) HAVE A
FAIRLY GOOD 9-HR FORECAST VALID 21Z OF THE AFOREMENTIONED MCS, SO
THE OFFICIAL FORECAST WILL REFLECT THIS MODEL SOLUTION.
INITIALLY, WE WILL SEE SOME SURFACE-BASED CONVECTION DEVELOP ALONG
THE SURFACE FRONT ACROSS FAR SOUTHWEST KANSAS AFTER 21Z. THIS
CONVECTION IS NOT EXPECTED TO BECOME SEVERE GIVEN THE LACK OF DEEP
LAYER SHEAR. ANOTHER FAIRLY LARGE MCS WILL LIKELY DEVELOP LATER
TONIGHT SOMEWHERE ACROSS FAR SOUTHWEST NEBRASKA AND NORTHEAST
COLORADO...PERHAPS A SOUTHWESTWARD EXTENSION OF THE CURRENT MCS. THE
TWO NCEP WRF MODELS SHOW A STRONG TO SEVERE MCS MOVING SOUTHEAST IN
THE 00-06Z TIME FRAME, REACHING THE WEST CENTRAL KANSAS COUNTIES
SOMETIME AFTER 03Z. THE BEST SEVERE WEATHER THREAT WILL BE ALONG AND
NORTH OF THE HIGHWAY 96 CORRIDOR GIVEN THE EXPECTED DEMISE OF THE
MCS AFTER 06Z OR SO. THAT BEING SAID, THERE WILL BE ENOUGH LIFT FROM
A STRONG LOW LEVEL JET LATE TONIGHT TO SUSTAIN AN MCS. THE LIMITING
FACTOR SUSTAINING A MCS AFTER 06Z WILL BE CONVECTION MOVING INTO A
MORE STABLE MIDDLE TROPOSPHERE ALONG WITH WEAKER DEEP SHEAR. WE WILL
HAVE HIGHEST POPS IN THE 03-06Z TIME FRAME ACROSS MAINLY WEST
CENTRAL KANSAS, EAST OF HIGHWAY 283 (LIKELY POPS), BUT WE WILL
DECREASE POPS IN THE 06-12Z TIME FRAME WITH THE BEST PROBABILITY
THAT THE MCS WILL ENTER A DECAYING MODE AS IT ENTERS SOUTH
CENTRAL/SOUTHWEST KANSAS DURING THIS TIME FRAME.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 147 PM CDT THU JUN 25 2015
PLEASANT HIGH TEMPERATURES STILL EXPECTED ON SATURDAY WITH VALUES
IN THE MID 80S. NO PRECIPITATION IS EXPECTED. ON SUNDAY WE WILL
GET WEAK LOW LEVEL WARM AIR ADVECTION WITH HIGHS IN THE LOW 90S.
THERE IS ONLY A SLIGHT CHANCE OF STORMS ALONG A PASSING WEAK
FRONT, BUT MOISTURE IS FAIRLY LIMITED. SUMMER WEATHER WILL
CONTINUE INTO THE NEXT BUSINESS WEEK WITH 90S CONTINUING. THERE
MAYBE A CHANCE OF STORMS MID TO LATE WEEK AS WEAK WAVES MOVE IN
THE NORTHWEST FLOW ALOFT. THE SUPERBLEND POPS LOOK FINE FOR NOW,
WHICH HAS SLIGHT TO CHANCE VALUES WEDNESDAY ONWARD. LOWS WILL
CONTINUE TO BE MILD AND IN THE 60S AND 70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1218 PM CDT THU JUN 25 2015
A DIFFICULT FORECAST FOR TONIGHT INTO FRIDAY MORNING. THE OFFICIAL
TAF WILL REFLECT THE MOST CONFIDENCE, WHICH IS THAT A FAIRLY
SIZABLE MESOSCALE CONVECTIVE SYSTEM WILL MOVE ACROSS ALL THREE
TERMINALS (DDC, GCK, HYS) LATE TONIGHT. THE TIMING IS FAIRLY
UNCERTAIN AS WELL, BUT WE WILL BE CARRYING THREE HOURS OF VICINITY
THUNDER WITH FAIRLY STRONG WINDS. AFTER THE STORMS LATE TONIGHT,
WE WILL SEE PREVAILING WIND BECOME NORTHEASTERLY THEN NORTHERLY BY
DAYBREAK WITH ABOUT A THREE HOUR PERIOD OR SO OF 700 TO 1200 FOOT
OVERCAST IN LOW STRATUS. CONDITIONS WILL IMPROVE TO VFR BY MID TO
LATE MORNING FRIDAY AS HIGH PRESSURE SETTLES IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 68 85 61 87 / 60 30 0 0
GCK 67 85 61 87 / 50 10 0 10
EHA 66 85 61 88 / 40 10 10 10
LBL 68 87 62 87 / 40 20 10 10
HYS 66 83 60 85 / 70 20 0 10
P28 72 87 62 87 / 50 40 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...UMSCHEID
LONG TERM...SUGDEN
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 25, 3:49 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT THU JUN 25 2015
KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 PM CDT THU JUN 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TONIGHT.
DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS EVENING. A BETTER CHANCE FOR STRONG THUNDERSTORMS
WILL OCCUR AFTER MIDNIGHT. THE MAIN HAZARD THIS EVENING WILL BE
WIND GUSTS UP TO 60 MPH AND QUARTER SIZE HAIL. AFTER MIDNIGHT
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAINFALL, WIND GUSTS OF 60 MPH, AND NICKEL SIZE HAIL.
WEATHER HAZARDS EXPECTED...
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
LIMITED NON THUNDERSTORM WIND RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DISCUSSION...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
TUESDAY INTO WEDNESDAY.
HAZARDS WEATHER RISK...
FRIDAY...
LIMITED SEVERE THUNDERSTORM RISK.
SATURDAY...
NO HAZARDS.
SUNDAY...
LIMITED LIGHTNING RISK.
MONDAY...
LIMITED LIGHTNING RISK.
TUESDAY...
LIMITED LIGHTNING RISK.
WEDNESDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT ACROSS
SOUTHWEST AND NORTH CENTRAL KANSAS.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 25, 3:47 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU JUN 25 2015
KSZ074-075-084-085-252230-
GRANT KS-MORTON KS-STEVENS KS-STANTON KS-
447 PM CDT THU JUN 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHWESTERN
STEVENS...SOUTHEASTERN STANTON AND NORTHEASTERN MORTON COUNTIES UNTIL
530 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF RICHFIELD...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GRANT...NORTHWESTERN STEVENS...SOUTHEASTERN STANTON AND NORTHEASTERN
MORTON COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3731 10171 3746 10160 3732 10124 3719 10138
TIME...MOT...LOC 2147Z 300DEG 19KT 3735 10158
SUGDEN
Special weather statement, Jun 25, 4:39 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT THU JUN 25 2015
KSZ074-084-252315-
MORTON KS-STANTON KS-
539 PM CDT THU JUN 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON AND
NORTHEASTERN MORTON COUNTIES UNTIL 615 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RICHFIELD...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
STANTON AND NORTHEASTERN MORTON COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3748 10186 3749 10153 3730 10158 3729 10185
TIME...MOT...LOC 2239Z 268DEG 12KT 3740 10177
SUGDEN
Event by event
17 hail, 3 heavy rain, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Hodgeman
- When
- June 25, 4:56 PM CST to 5:04 PM CST
- Where
- Hodgeman County, 8.45 mi W of Jetmore to 8.69 mi WSW of Jetmore
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.067, -100.055
Numerous people reported this landspout that moved across HorseThief Reservoir from land to water and back across land. As it moved across the lake it picked up quite a bit of water. Many reported it sounding like a water fall.
Hail, Gray
- When
- June 25, 5:06 PM CST
- Where
- Gray County, 0.69 mi N of Cimarron
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -100.350
Heavy Rain, Pawnee
- When
- June 25, 5:30 PM CST to 7:30 PM CST
- Where
- Pawnee County, 7.87 mi ENE of Ash Valley
- Reported by
- Public
- Coordinates
- 38.330, -99.080
The rain fell in 2 hours and caused extensive basement flooding. The rain gauge overfilled at the 5 1/2 inch mark.
Heavy Rain, Pawnee
- When
- June 25, 5:30 PM CST to 7:30 PM CST
- Where
- Pawnee County, 6.57 mi ENE of Ash Valley
- Reported by
- Public
- Coordinates
- 38.340, -99.110
Four inches of rain fell in 2 hours. Several county roads were under water (and into the next day). At one point the Dry Walnut Creek was flowing over the bridge.
Heavy Rain, Pawnee
- When
- June 25, 5:30 PM CST to 7:30 PM CST
- Where
- Pawnee County, 8.59 mi ENE of Ash Valley
- Reported by
- Public
- Coordinates
- 38.340, -99.070
Rainfall of 4.5 inches fell in 2 hours.
Hail, Gray
- When
- June 25, 5:45 PM CST
- Where
- Gray County, 4.69 mi SSE of Cimarron
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 37.740, -100.310
Hail, Gray
- When
- June 25, 5:48 PM CST
- Where
- Gray County, 5.11 mi NNW of Haggard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -100.330
Words from the trained spotter were that there was a lot of hail.
Hail, Gray
- When
- June 25, 6:02 PM CST
- Where
- Gray County, 3.21 mi NNW of Haggard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.660, -100.330
Hail, Gray
- When
- June 25, 6:15 PM CST
- Where
- Gray County, 2.15 mi NE of Haggard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.640, -100.270
Winds were also gusting to about 50 MPH as the hail fell.
Thunderstorm Wind, Gray
- When
- June 25, 6:18 PM CST
- Where
- Gray County, 2.59 mi WNW of Haggard
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -100.340
A pivot irrigation sprinkler was overturned by the high wind.
Hail, Pawnee
- When
- June 25, 6:25 PM CST
- Where
- Pawnee County, 6.57 mi ENE of Ash Valley
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.340, -99.110
Hail, Pawnee
- When
- June 25, 6:27 PM CST
- Where
- Pawnee County, 6.57 mi ENE of Ash Valley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.340, -99.110
There were several episodes of damaging hail at this location. The corn crop was shredded and the wheat was at least 50 percent destroyed.
Hail, Gray
- When
- June 25, 6:30 PM CST
- Where
- Gray County, 4.84 mi WNW of Haggard
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.650, -100.380
Hail, Pawnee
- When
- June 25, 6:40 PM CST
- Where
- Pawnee County, 6.57 mi ENE of Ash Valley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.340, -99.110
Hail, Gray
- When
- June 25, 6:41 PM CST
- Where
- Gray County, 0.69 mi S of Montezuma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -100.450
Hail, Gray
- When
- June 25, 6:49 PM CST
- Where
- Gray County, 1.78 mi WSW of Montezuma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.590, -100.480
Thunderstorm Wind, Meade
- When
- June 25, 6:55 PM CST
- Where
- Meade County, 6.93 mi N of Missler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.420, -100.420
A 2 inch diameter tree limb was broken by the high wind.
Hail, Rush
- When
- June 25, 7:00 PM CST
- Where
- Rush County, 7.9 mi SSE of Timken
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.360, -99.140
Hail, Pawnee
- When
- June 25, 7:17 PM CST
- Where
- Pawnee County, 6.57 mi ENE of Ash Valley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.340, -99.110
This was the second occurrence of quarter sized hail at this location.
Hail, Meade
- When
- June 25, 7:30 PM CST
- Where
- Meade County, 8.78 mi NNW of Missler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -100.510
Hail, Meade
- When
- June 25, 7:45 PM CST
- Where
- Meade County, 6.43 mi NNW of Collano
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.390, -100.530
Hail, Pawnee
- When
- June 25, 7:50 PM CST
- Where
- Pawnee County, 3.5 mi N of Frizell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.220, -99.230
Hail, Kiowa
- When
- June 28, 5:22 PM CST
- Where
- Kiowa County, 11.95 mi S of Mullinville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.410, -99.440
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, June 25 to 26, 20151 death · $20,000 · 52 kt wind · 12 events
- Flooding in Iowa, June 25 to 29, 2015$6.0 million · 18 events
- Hail and Lightning Strike in Colorado, June 25 to 28, 201513 injured · 1.5 in hail · 5 events
- Flash Flooding and Hail in Kentucky, June 25 to 29, 2015$120,000 · 1 in hail · 54 events
- Flash Flood and Hail in North Dakota, June 25, 2015$500,000 · 1 in hail · 12 events
- Flash Flooding in Missouri, June 25, 2015$200,000 · 2 events
- Flash Flooding and Hail in Indiana, June 25 to 26, 2015$85,000 · 1.75 in hail · 13 events
- Flooding and Hail in Virginia, June 25, 2015$26,000 · 3 in hail · 25 events
- Hail and Damaging Winds in Nebraska, June 25, 2015$25,000 · 1.75 in hail · 20 events
- Damaging Winds in Illinois, June 25, 2015$50,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Virginia, June 25, 2015$28,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Indiana, June 25, 2015$35,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590496, 590473, 590504, 590505, 590506, 590474, 590476, 590477, 590478, 590497, 590479, 590480, 590481, 590482, 590483, 590484, 590502, 590485, 590486, 590487, 590489, 590490, 590491.